Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 2, NWS Tallahassee, FL

August 14, 2005Houston County, Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Aug 14, 2005, 7:35 PM CDT for Houston County, Alabama. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 7:35 PM CDT (00:35 UTC)
Expired
Aug 14, 2005, 8:15 PM CDT
In force
40 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

County Houston County, AL

What was reported inside it

TimeReportWhereRemark
Aug 14, 8:00 PM CDTTSTM WND DMGAshford, ALTREE DOWN ON COUNTY ROAD 33.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 0.6 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2005-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2005-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1222 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1269 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KTAE 150036
SVRTAE
ALC069-150115-
/O.NEW.KTAE.SV.W.0002.050815T0035Z-050815T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
836 PM EDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOUSTON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITIES OF...DOTHAN...COTTONWOOD

* UNTIL 815 PM CDT

* AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 
60 MPH.  THIS STORM WAS LOCATED NEAR WEBB...OR ABOUT 10 MILES 
SOUTHEAST OF HEADLAND...AND MOVING SOUTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COWARTS BY 740 PM CDT...
  ASHFORD BY 745 PM CDT...
  COTTONWOOD BY 810 PM CDT...

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS 
ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR 
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

EMERGENCY MANAGEMENT REPORTED THREE TREES DOWN IN DALE COUNTY WITH 
THIS STORM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER 
NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

LAT...LON 3131 8511 3130 8548 3101 8549 3101 8500
      3119 8511

$$

38-GODSEY/BLOCK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 7:15 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 14, 7:15 PM CDT, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
815 PM EDT SUN AUG 14 2005

.SYNOPSIS...
MORE ACTIVE AFTERNOON AND EVENING THAT EXPECTED. 8 PM EDT H5/RUC
GUIDANCE SHOWS MID-LEVEL LOW PRESSURE ACROSS WCNTRL GA WITH VORT
LOBE EXTENDING SW ACROSS SE ALA/SW GA INTO INLAND FLA PANHANDLE WITH
VORT CENTER RIGHT ON ALA/GA BORDER. THIS STIMULATING CONVECTION AND
KICKING OUT OUTFLOW BOUNDARIES THAT ARE MOVING SWD AROUND 15 MPH IN
SE AL AND SW MOST SW GA...AND TO A LESSER EXTENT THE REST OF N HALF
OF GA ZONES. WIND GUSTS TO 40 MPH...DANGEROUS FREQUENT CLOUDS TO
GROUND LIGHTNING AND LOCALLY HEAVY RAIN ASSOCD WITH THESE OUTFLOWS.
AT SAME TIME OUTFLOW BOUNDARY HAS NOW DRIFTING NORTH INTO BORDER
COUNTIES OF GA...MAINLY DECATUR EAST TO BROOKS..BUT ALSO EXTENDING
WWD INTO HOUSTON COUNTY. STRONG TSTMS ISSUED EARLIER FOR BOTH NWD
AND SWD DRIFTING SYSTEMS. LAPS SHOWS WINDS DECREASING TO CALM IN
BETWEEN THESE TWO SYSTEMS SO EXPECTED CLASH OF SEABREEZE OUTFLOW
BEARS WATCHING FOR POSSIBLY STRONG TO SEVERE STORMS NEXT HOUR OR
TWO. WITH RESIDUAL MOISTURE... PATCHY LIGHT TO PATCHY DENSE FOG A
GOOD BET OVERNIGHT. WILL UPDATE ZFP FOR CURRENT WX THEN POSSIBLY
AGAIN AFTER 9 PM EDT WHEN I HAVE BETTER PIX OF ABOVE.

&&

.MARINE...WINDS CONT VERY LIGHT WITH LOW SEAS. NO HEADLINES.

&&

.FIRE WEATHER...NO CONCERNS.

&&

.AVIATION...
GIVEN ABOVE EXPECT LOCAL MVFR..TO ISOLD IFR IN HEAVY RAIN WHERE
STRONG STORMS OCCUR...MNLY DHN AND POSSIBLY ABY TONIGHT. THEN...
MVFR VSBYS DUE TO FOG EXPECTED AGAIN MONDAY MORNING. MVFR POSSIBLE
MONDAY AFTERNOON IN ANY STRONGER STORMS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.

&&

PUBLIC/MARINE...BLOCK
AVIATION/FIRE WEATHER...GODSEY
Hazardous weather outlook, Aug 14, 4:22 AM CDT, 15 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
522 AM EDT SUN AUG 14 2005

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-GMZ750-
755-770-775-141015-
BAKER GA-BAY FL-BEN HILL GA-BERRIEN GA-BROOKS GA-CALHOUN GA-
CALHOUN FL-CLAY GA-COASTAL WALTON FL-COFFEE AL-COLQUITT GA-COOK GA-
DALE AL-DECATUR GA-DIXIE FL-DOUGHERTY GA-EARLY GA-FRANKLIN FL-
GADSDEN FL-GENEVA AL-GRADY GA-GULF FL-HENRY AL-HOLMES FL-HOUSTON AL-
INLAND WALTON FL-IRWIN GA-JACKSON FL-JEFFERSON FL-LAFAYETTE FL-
LANIER GA-LEE GA-LEON FL-LIBERTY FL-LOWNDES GA-MADISON FL-MILLER GA-
MITCHELL GA-QUITMAN GA-RANDOLPH GA-SEMINOLE GA-TAYLOR FL-TERRELL GA-
THOMAS GA-TIFT GA-TURNER GA-WAKULLA FL-WASHINGTON FL-WORTH GA-
INCLUDING THE CITIES OF...ABBEVILLE...ADEL...ALBANY...APALACHICOLA...
ASHBURN...BAINBRIDGE...BLAKELY...BLOUNTSTOWN...BONIFAY...CAIRO...
CALLAWAY...CAMILLA...CARRABELLE...CHIPLEY...COLQUITT...COTTONWOOD...
CRAWFORDVILLE...CROSS CITY...CUTHBERT...DALEVILLE...DAWSON...
DE FUNIAK SPRINGS...DONALSONVILLE...DOWNTOWN DOTHAN...ELBA...
ENTERPRISE...FITZGERALD...FORT GAINES...FORT RUCKER...GENEVA...
GEORGETOWN...HEADLAND...LAKELAND...LEESBURG...MADISON...MARIANNA...
MAYO...MONTICELLO...MORGAN...MOULTRIE...NASHVILLE...NEWTON...
OCILLA...OZARK...PANAMA CITY...PANAMA CITY BEACH...PELHAM...PERRY...
PORT ST. JOE...PUTNEY...QUITMAN...SANTA ROSA BEACH...ST. MARKS...
STEINHATCHEE...SYLVESTER...TALLAHASSEE...THOMASVILLE...TIFTON...
VALDOSTA AND VERNON
522 AM EDT SUN AUG 14 2005

THIS OUTLOOK IS FOR SOUTHEAST ALABAMA...SOUTHWEST AND SOUTH CENTRAL
GEORGIA...THE FLORIDA BIG BEND AND EASTERN PANHANDLE...AND THE
ADJACENT COASTAL WATERS.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...ESPECIALLY
DURING THE AFTERNOON AND EVENING. CONDITIONS ARE NOT FAVORABLE FOR
WIDESPREAD SEVERE WEATHER. HOWEVER...AS IS USUALLY THE CASE DURING
THE SUMMER...A FEW STORMS MAY BRIEFLY APPROACH SEVERE LEVELS OR
PRODUCE LOCALIZED FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. THE
MOST LIKELY THREAT TO LIFE AND PROPERTY TODAY WILL BE LIGHTNING.

.DAYS TWO THROUGH SEVEN...
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED MONDAY AND
TUESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING. WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED. THE THUNDERSTORMS WILL BE LESS
NUMEROUS WEDNESDAY AND THURSDAY AS THE ATMOSPHERE BECOMES DRIER.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

FOR ADDITIONAL WEATHER INFORMATION...VISIT THE NATIONAL WEATHER
SERVICE IN TALLAHASSEE VIA OUR WEB SITE AT WWW.SRH.NOAA.GOV/TLH/ OR
LISTEN TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS.

FOURNIER

In the hours before

Special weather statement, Aug 14, 3:44 PM CDT, 3 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 PM EDT SUN AUG 14 2005

FLZ015-026-027-142130-
FRANKLIN FL-LIBERTY FL-WAKULLA FL-
INCLUDING THE CITIES OF...APALACHICOLA...CARRABELLE...
CRAWFORDVILLE AND ST. MARKS
444 PM EDT SUN AUG 14 2005

AT 443 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS OVER PORTIONS OF LIBERTY...FRANKLIN AND
WAKULLA COUNTIES. THESE STORMS WERE GENERALLY STATIONARY OR DRIFTING
SOUTH. THE STRONGEST STORMS WERE CENTERED OVER SOUTHWESTERN
WAKULLA COUNTY NEAR SOPCHOPPY.

THESE STORMS ARE CAPABLE OF FREQUENT AND DEADLY CLOUD TO GROUND
LIGHTNING...GUSTY WINDS UP TO 40 MPH WHICH COULD PUSH OVER SHALLOW
ROOTED TREES AND BREAK OFF SMALL LIMBS. THESE STORMS WILL ALSO
PRODUCE LOCALLY HEAVY RAIN WHICH COULD CAUSE MINOR FLOODING IN LOW
LYING AREAS.

OVER THE NEXT HALF HOUR...THESE STORMS WILL BE NEAR SOPCHOPPY...EAST
CAMP AND OAK PARK.

IF YOU ARE OUTSIDE AND THESE STORMS APPROACH YOUR LOCATION...MOVE
INSIDE A STURDY STRUCTURE IMMEDIATELY.

38-GODSEY
Special weather statement, Aug 14, 3:54 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
454 PM EDT SUN AUG 14 2005

FLZ012-142130-
BAY FL-
INCLUDING THE CITIES OF...CALLAWAY...
PANAMA CITY AND PANAMA CITY BEACH
454 PM EDT SUN AUG 14 2005

AT 353 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHERN BAY COUNTY BETWEEN FOUNTAIN AND
YOUNGSTOWN ON HIGHWAY 231 THAT WAS NEARLY STATIONARY.

OVER THE NEXT HALF HOUR THIS STORM WILL CONTINUE TO AFFECT AREAS
BETWEEN FOUNTAIN AND YOUNGSTOWN ALONG HIGHWAY 231.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...PEA SIZED HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS. IF YOU ARE IN THE PATH OF
THIS STORM TAKE SHELTER INSIDE A STURDY STRUCTURE IMMEDIATELY.

38-GODSEY
Special weather statement, Aug 14, 6:12 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
712 PM EDT SUN AUG 14 2005

ALZ067-150000-
HENRY AL-
INCLUDING THE CITIES OF...ABBEVILLE AND HEADLAND
712 PM EDT SUN AUG 14 2005

AT 611 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ENTERING NORTHERN HENRY COUNTY MOVING SOUTH AT
15 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...FREQUENT CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM WILL BE APPROACHING THE CITIES OF ABBEVILLE AND HEADLAND
OVER THE NEXT THIRTY MINUTES. IF YOU ARE IN THE PATH OF THIS STORM...
TAKE SHELTER IN A STURDY STRUCTURE IMMEDIATELY.

38-GODSEY
Special weather statement, Aug 14, 6:39 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
739 PM EDT SUN AUG 14 2005

ALZ066-150010-
DALE AL-
INCLUDING THE CITIES OF...DALEVILLE...FORT RUCKER AND OZARK
739 PM EDT SUN AUG 14 2005

AT 638 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EASTERN DALE COUNTY NEAR THE COMMUNITY
OF BERTHA MOVING TO THE SOUTH AROUND 15 MPH.

THIS STORM IS CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...FREQUENT CLOUD TO GROUND
LIGHTNING...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE LOCALIZED
FLOODING OF STREETS AND LOW LYING AREAS.

THERE HAVE BEEN REPORTS OF NUMEROUS CLOUD TO GROUND LIGHTNING
STRIKES WITH THIS STORM. LIGHTNING IS ONE OF NATURES BIGGEST
KILLERS. TAKE SHELTER INSIDE IMMEDIATELY UNTIL THIS STORM HAS
PASSED THE AREA.

38-GODSEY
Special weather statement, Aug 14, 7:12 PM CDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
812 PM EDT SUN AUG 14 2005

ALZ066-067-150050-
DALE AL-HENRY AL-
INCLUDING THE CITIES OF...ABBEVILLE...DALEVILLE...FORT RUCKER...
HEADLAND AND OZARK
812 PM EDT SUN AUG 14 2005

AT 710 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS OVER HENRY AND DALE COUNTIES IN
SOUTHEAST ALABAMA. THESE STORMS WERE MOVING TO THE SOUTH AT 15 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS TO 40 MPH WHICH MAY
TOPPLE SMALL TREES AND BRANCHES...FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES...AND TORRENTIAL DOWNPOURS WHICH MAY CAUSE
LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

THIS STORM HAS A HISTORY OF PRODUCING DANGEROUS CLOUD TO GROUND
LIGHTNING. LIGHTNING IS ONE OF NATURES BIGGEST KILLERS. IF YOU ARE
IN THE PATH OF THIS STORM...SEEK SHELTER INSIDE A STURDY STRUCTURE
IMMEDIATELY.

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 14, 8:24 PM CDTSevere Thunderstorm WarningTAEGeneva36 min
Aug 15, 5:11 PM CDTSevere Thunderstorm WarningTAEHenry49 min
Aug 15, 5:17 PM CDTSevere Thunderstorm WarningTAEDale43 min
Aug 15, 5:58 PM CDTSevere Thunderstorm WarningTAEDale47 min
Aug 15, 6:09 PM CDTSevere Thunderstorm WarningTAEGeneva, Houston36 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.